Alert archive / Kansas / Flash Flood Warnings in 2016
Flash Flood Warning 47, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Sep 13, 2016, 12:06 PM CDT for Leavenworth County, Kansas. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2016, 12:06 PM CDT (17:06 UTC)
- Expired
- Sep 13, 2016, 4:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Leavenworth County, KS
The radar
The Pleasant Hill radar (KEAX), 74 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 2:22 PM CDT | HEAVY RAIN 3.74 | 4 E Mclouth, KS | |
| Sep 13, 2:28 PM CDT | HEAVY RAIN 4.57 | Jarbalo, KS | STORM TOTAL TODAY. |
| Sep 13, 3:27 PM CDT | FLASH FLOOD | Ne Lansing, KS | WATER OVER K-5 HIGHWAY IN NORTHEAST LANSING. BARRACADES REQUESTED TO CLOSE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 201 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.1 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 683 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
349
WGUS53 KEAX 131706
FFWEAX
KSC103-132100-
/O.NEW.KEAX.FF.W.0047.160913T1706Z-160913T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1206 PM CDT TUE SEP 13 2016
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL LEAVENWORTH COUNTY IN NORTHEASTERN KANSAS...
* UNTIL 400 PM CDT
* AT 1205 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
ALREADY FALLEN IN A SHORT PERIOD OF TIME. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LEAVENWORTH...LANSING...TONGANOXIE...FAIRMOUNT AND JARBALO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3923 9518 3929 9489 3927 9485 3924 9482
3922 9484 3922 9483 3921 9478 3920 9490
3915 9490 3908 9518
$$
BLAIRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 6:37 AM CDT, 5 hours 29 minutes earlier.
Area forecast discussion, Sep 13, 6:37 AM CDT, 5 hours 29 minutes before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 637 AM CDT TUE SEP 13 2016 .Discussion... Issued at 353 AM CDT TUE SEP 13 2016 Showers and thunderstorms have developed early this morning across northwestern Missouri back into east central Kansas in an area of isentropic ascent on the 300K surface. These storms may persist through mid-morning before isentropic ascent diminishes. Late this morning through early afternoon, a few showers may linger along a cold front slowly sinking into the area but most areas will experience dry conditions. There will be quite the dichotomy of temperatures across the CWA with the northwest only reaching the low 70s behind the front but the south reaching the mid 80s ahead of the front. CAPE will increase to 1500-2000J/kg across the southern CWA this afternoon. A few shortwave perturbations may be enough to initiate thunderstorms along the front. Severe potential looks low with the shear being the limiting factor however with the moderate instability it is not out of the question to get multicell storms with strong updrafts capable of producing small storms and locally gusty winds. Instability should diminish after sunset however, much like this morning isentropic ascent will again allow convection to blossom across the area mainly after midnight tonight. These storms will continue into Wednesday morning across the southern CWA before the diminishing. The remainder of Wednesday will remain dry with temperatures in the 70s across the forecast area. However, dry conditions will be short-lived as during the day Wednesday a upper level trough with a closed low will move from the Great Basin and reach the northern High Plains by Wednesday night. This will force a cold front into the western Plains. Thunderstorms will develop Wednesday afternoon well west of the area. However, as storms move across Kansas Wednesday night, they will be enhanced by a southerly LLJ and will be able to sustain themselves long enough to move into the CWA will after midnight Wednesday night. Thursday through Friday night continues to look wet with several rounds of showers and thunderstorms likely. The aforementioned upper trough will only move from eastern Montana into central North Dakota from Thursday morning to Friday. This will leave the surface front across the Plains states through the period with several lead impulses most likely serving as the catalyst for convection. Later in the day Friday the upper level trough beings to open up allowing the upper flow to become more progressive. This will allow the upper trough to quickly shift eastward late in the day Friday/Friday night forcing the cold front through the CWA and allowing for one last round of storms. These storms will exiting the area by saturday morning as the upper trough moves through the Upper Midwest. The remainder of the weekend looks dry with temperatures in the mid to upper 70s behind the front. Storm chances may increase as we move into the beginning of next week as mid-range models are consistent in depicting a upper level trough moving into the southern Plains on Monday. && .Aviation...(For the 12Z TAFS through 12Z Wednesday Morning) Issued at 637 AM CDT TUE SEP 13 2016 Showers and thunderstorms are movg north and west of the terminals this morning. STJ may experience a few light showers this morning otrw...storms should remain north and west of the terminals. However...storms are expected to develop along a cold front this afternoon...these storms may affect the terminals with the best potential being btn 20Z-00Z. Behind the cold front around 20Z cigs are expected to drop into MVFR and then drop into IFR this evening around 00Z. Tonight...light fog may also become an issue reducing vsbys to 4-5SM A cold front has moved through STJ this morning and veered winds to the north. The rest of the terminals will experience a wind shift from the SW to the north early this afternoon. Winds will then remain light out of the N this evening before contg to veer to the northeast tonight around 5kts. && .EAX Watches/Warnings/Advisories... KS...None. MO...None. && Discussion...73 Aviation...73
Hazardous weather outlook, Sep 13, 5:02 AM CDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 502 AM CDT TUE SEP 13 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-141015- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 502 AM CDT TUE SEP 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT STORMS WILL BE IN THE AREA MOST OF THE DAY TODAY AND TONIGHT WITH A SHORT BREAK FOR MOST AREAS AROUND MIDDAY. SOME STORMS COULD BECOME STRONG WITH PRIMARY HAZARDS BEING GUSTY WINDS, HAIL, AND LOCALLY HEAVY RAINFALL. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE DRIER CONDITIONS DURING THE DAY WEDNESDAY BUT STORMS RETURN WEDNESDAY NIGHT AND STICK AROUND THROUGH FRIDAY NIGHT. NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME BUT HEAVY RAINFALL IS POSSIBLE. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 11:44 AM CDT | Areal Flood Advisory | EAX | Leavenworth | 3 hr |
| Sep 13, 3:56 PM CDT | Areal Flood Warning | EAX | Leavenworth | 6 hr |
| Sep 13, 4:21 PM CDT | Areal Flood Advisory | EAX | Atchison, Doniphan | 6 hr |
| Sep 13, 4:44 PM CDT | Flash Flood Warning | EAX | Atchison, Doniphan | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.